Hail, McKenzie
- When
- July 8, 4:55 PM MST to 5:00 PM MST
- Where
- McKenzie County, 16.59 mi S of Fairview
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.610, -104.020
Severe Thunderstorm Watch numbers 402 and 403 were in effect during this event. A mid level shortwave trough moving east over north central Montana was the trigger for afternoon severe convection over central and eastern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch numbers 402 and 403 were in effect during this event.
A mid level shortwave trough moving east over north central Montana was the trigger for afternoon severe convection over central and eastern Montana. Widespread thunderstorms continued to track east into western North Dakota early in the evening and maintained their intensity due to a moderately unstable air mass over North Dakota. Large hail and severe thunderstorm wind gusts accompanied this initial surge of severe storms. By the mid evening the storms congealed into an eastward moving mesoscale convective system, where it produced severe thunderstorm winds across south central North Dakota and into the James River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 8, 1:54 PM MST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 354 PM CDT MON JUL 8 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 341 PM CDT MON JUL 8 2013 THE MAIN FORECAST ISSUE DURING THE SHORT TERM IS STORM COVERAGE/TIMING/SEVERITY THROUGH TONIGHT. SCATTERED STORMS ARE EXPECTED TO DEVELOP AND/OR MOVE INTO THE WEST LATE THIS AFTERNOON. MORE FAVORABLE DEEP LAYER SHEAR IS CONFINED TO THE WEST THROUGH LATE AFTERNOON. SOME ISOLATED SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL THE MAIN THREAT. THE HRRR IS STILL FOCUSING ON THE SOUTHWEST FOR INITIATION...WHILE THE 12Z WRF FOCUSES ON A FRONT STRETCHING FROM WEST CENTRAL INTO NORTH CENTRAL NORTH DAKOTA. WILL CONTINUE TO MONITOR CLOSELY FOR INITIATION. AN INTENSE SUPERCELL IS MOVING THROUGH NORTHEAST MONTANA...AND WOULD IMPACT THE FORECAST AREA AFTER 00Z IF IT HOLDS TOGETHER. A BIGGER CONCERN WILL BE A THUNDERSTORM COMPLEX THAT WILL LIKELY TRACK FROM WEST TO EAST ACROSS THE FORECAST AREA AFTER AROUND 9 PM CDT. DAMAGING STRAIGHT LINE WINDS WILL BE THE BIGGEST THREAT. FAST STORM MOTIONS SHOULD PRECLUDE WIDESPREAD FLASH FLOODING. A MULTI- MEDIA WEATHER BRIEFING HAS BEEN POSTED AT WWW.WEATHER.GOV/BIS. THE SEVERE THREAT MAY PERSIST AFTER MIDNIGHT TONIGHT BEFORE STORMS WEAKEN. ADDITIONAL NON-SEVERE STORMS WILL BE LIKELY THROUGH AT LEAST MIDDAY TUESDAY. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 341 PM CDT MON JUL 8 2013 MAIN HIGHLIGHT FOR THE LONG TERM IS SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT ENTERING NORTHERN PLAINS THURSDAY/FRIDAY. THE PERSISTENT HIGH AMPLITUDE RIDGING TO THE WEST WILL CONTINUE TO BE BOMBARDED BY SHORTWAVE TROUGHS DIVING DOWN OUT OF WESTERN CANADA. THIS WILL FORCE THE RIDGE TO TRANSLATE EASTWARD OVER THE CENTRAL STATES. THIS WILL IN TURN ALLOW NORTH DAKOTA TO BE INFLUENCED BY SOUTHWESTERLY FLOW AND LEE CYCLOGENESIS. BOTH THE 12 UTC ECMWF AND THE 12 UTC GFS BOTH HAVE A SHORTWAVE TROUGH DRAPED ACROSS THE NORTHERN PLAINS AND SURFACE LOW OVER NORTHWESTERN SOUTH DAKOTA EARLY FRIDAY MORNING. THIS WILL ALLOW FOR MOIST SOUTHERLY FLOW AHEAD OF THE COLD FRONT. WITH INCREASING MOISTURE...SURFACE LOW PRESSURE...AND UPPER LEVEL DIFFLUENCE WIDESPREAD THUNDERSTORM DEVELOPMENT IS POSSIBLE FRIDAY AFTERNOON AND EVENING. IN ADDITION TO THOSE INGREDIENTS THE 12 UTC ECMWF IS FORECASTING 50+ KNOTS OF 0-6 KM SHEAR...2000+ MUCAPE...AND DEW POINTS IN THE MID TO UPPER 60S. IF THIS VERIFIES...SEVERE WEATHER IS POSSIBLE FRIDAY AFTERNOON AND EVENING. OTHERWISE...THE EXTENDED PERIOD LOOKS ACTIVE WITH CHANCES FOR PRECIP THROUGHOUT THE PERIOD AS SHORTWAVES RIDE ALONG THE NORTHERN PERIPHERY OF THE RIDGE TO OUR SOUTH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 341 PM CDT MON JUL 8 2013 THE MAIN FOCUS THROUGH THE TAF PERIOD IS THUNDERSTORMS. OTHERWISE...EXPECT VFR CONDITIONS. SCATTERED STORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING...BUT TOUGH TO PINPOINT FAVORED AREA FOR DEVELOPMENT AND TIMING. LATER TONIGHT...AFTER 02Z...ENHANCED WINDS WILL BE POSSIBLE WITH FAST MOVING LINES OF THUNDERSTORMS. ALTHOUGH THESE SEVERE WEATHER ELEMENTS WILL BE POSSIBLE..TOO UNCERTAIN IN TIMING TO INCLUDE IN TAF FORECAST. AVIATION PLANNERS SHOULD ANTICIPATE MULTIPLE LINES OF THUNDERSTORMS MOVING WEST TO EAST ACROSS THE STATE AFTER 02Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RPK LONG TERM...AJ AVIATION...RPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 329 PM CDT MON JUL 8 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 329 PM CDT MON JUL 8 2013 /229 PM MDT MON JUL 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON. A FEW THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ACROSS WESTERN NORTH DAKOTA...WITH 1 TO 2 INCH DIAMETER HAIL THE MAIN THREAT. MORE WIDESPREAD STORMS ARE EXPECTED TO SPREAD FROM WEST TO EAST...FROM MID EVENING THROUGH THE OVERNIGHT HOURS. THERE IS AN ENHANCED THREAT FOR STRONG AND DAMAGING WINDS WITH LINES OF THUNDERSTORMS. LOCALLY HEAVY RAIN IS ALSO EXPECTED OVERNIGHT...ESPECIALLY ALONG AND NORTH OF HIGHWAY 200. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE LIKELY TUESDAY MAINLY THROUGH EARLY AFTERNOON...BUT ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON OR TONIGHT NORTH OF HIGHWAY 200...AND ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 200. RP KINNEY/AJ
The Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
24 thunderstorm wind, 4 hail, 1 funnel cloud. Local standard time, as filed.
Large hail accompanied the strong winds.
Very heavy rain accompanied the strong winds.
No damage was reported with these very strong winds.
Severe thunderstorm winds flipped over a calf shelter, blew down several power poles, and rolled hay bales through fencing.
A brief funnel cloud was reported.
Heavy rain accompanied the strong winds.
There were multiple reports of up to eight inch in diameter trees snapped around Killdeer. A hanger at the Killdeer airport was destroyed, with several planes damaged or destroyed.
The strong winds caused tree damage.
Severe thunderstorm winds tipped over campers, took power lines down, and ripped siding from several homes in Halliday.
Heavy rain accompanied the strong winds.
Gust front severe winds.
Gust front severe winds.
Gust front severe winds.
Gust front severe winds.
Tree 18 inches in diameter knocked over.
A strong thunderstorm wind gust was reported.
Heavy rain accompanied the strong winds.
Strong winds reduced visibilities to less than one mile along north Bismarck Expressway.
Strong winds blew down several trees in Carrington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459616, 459617, 459619, 459618, 459620, 459621, 459622, 459623, 459624, 459625, 459627, 459626, 459631, 459632, 459634, 459639, 459640, 459642, 459635, 459643, 459636, 459637, 459638, 459644, 459646, 459647, 459648, 459650, 459651.